Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 6, 2011, 5:40 PM EST for Franklin County, Halifax County, Warren County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2011, 5:40 PM EST (22:40 UTC)
- Expired
- Mar 6, 2011, 6:30 PM EST
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Halifax County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 5:50 PM EST | TSTM WND DMG | 2 W Arcola, NC | ONE TREE BLOWN DOWN. TIME ESTIMATED. |
| Mar 6, 5:55 PM EST | TSTM WND DMG | 2 Se Arcola, NC | 1 TREE DOWN HWY 43 JUST NORTH OF 561 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386
WUUS52 KRAH 062240
SVRRAH
NCC069-083-185-062330-
/O.NEW.KRAH.SV.W.0007.110306T2240Z-110306T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EST SUN MAR 6 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
WARREN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EST
* AT 534 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTERVILLE...OR 7 MILES EAST OF
LOUISBURG...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 58 MPH
ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ARCOLA...
AIRLIE...
LITTLETON...
ROSEMARY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
3647 7764 3619 7796 3619 7797 3618 7798
3619 7801 3605 7811 3616 7829 3656 7821
TIME...MOT...LOC 2240Z 220DEG 38KT 3618 7812
$$
233 follow-up statements
915
WWUS52 KRAH 062259
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EST SUN MAR 6 2011
NCC069-062309-
/O.CAN.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
FRANKLIN NC-
559 PM EST SUN MAR 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
3647 7764 3618 7798 3621 7804 3621 7810
3624 7814 3626 7827 3656 7821
TIME...MOT...LOC 2259Z 220DEG 38KT 3635 7793
$$
NCC083-185-062330-
/O.CON.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-WARREN NC-
559 PM EST SUN MAR 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR WARREN AND NORTHWESTERN HALIFAX COUNTIES...
AT 553 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ARCOLA...OR 12 MILES SOUTHEAST OF WARRENTON...MOVING NORTHEAST AT 45
MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... AIRLIE...LITTLETON...
LAKE GASTON AND ROSEMARY.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
3647 7764 3618 7798 3621 7804 3621 7810
3624 7814 3626 7827 3656 7821
TIME...MOT...LOC 2259Z 220DEG 38KT 3635 7793
$$
23045
WWUS52 KRAH 062307
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EST SUN MAR 6 2011
NCC185-062317-
/O.CAN.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
WARREN NC-
607 PM EST SUN MAR 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
3619 7801 3630 7794 3641 7792 3650 7792
3651 7791 3651 7790
TIME...MOT...LOC 2307Z 220DEG 38KT 3641 7786
$$
NCC083-062330-
/O.CON.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-
607 PM EST SUN MAR 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR NORTHWESTERN HALIFAX COUNTY...
AT 557 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
AIRLIE...OR 13 MILES EAST OF WARRENTON...MOVING NORTHEAST AT 45 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROSEMARY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
3619 7801 3630 7794 3641 7792 3650 7792
3651 7791 3651 7790
TIME...MOT...LOC 2307Z 220DEG 38KT 3641 7786
$$
23767
WWUS52 KRAH 062321
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
621 PM EST SUN MAR 6 2011
NCC083-062331-
/O.EXP.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-
621 PM EST SUN MAR 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALIFAX COUNTY
EXPIRES AT 630 PM EST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
3619 7801 3630 7794 3641 7792 3650 7792
3651 7791 3651 7790
TIME...MOT...LOC 2321Z 220DEG 38KT 3652 7774
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:15 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 6, 3:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EST SUN MAR 6 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH SLOWLY EAST THROUGH CENTRAL NORTH CAROLINA THIS AFTERNOON. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM SUNDAY... 18Z SFC ANALYSIS SHOWED A FRONTAL ZONE EXTENDING FROM NEW ENGLAND SOUTH THROUGH THE MID-ATLANTIC AND CAROLINAS. A 1003 MB WAVE OF LOW PRESSURE WAS LOCATED ALONG THE FRONT IN VICINITY OF DANVILLE VA. ALOFT...LATEST WV IMAGERY SHOWED AN H5 SHORTWAVE IN VICINITY OF THE UPSTATE GA/SC BORDER. A DUAL JET CONFIGURATION WAS NOTED OVER THE SOUTHEAST/CAROLINAS AT H3...WITH THE LEFT EXIT AND RIGHT ENTRANCE REGIONS OVER THE CAROLINAS/MID-ATLANTIC. OVERVIEW: THE H5 SHORTWAVE WILL LIFT CONTINUE LIFTING NORTHEAST THROUGH THE WESTERN CAROLINAS INTO VA BY 00Z THIS EVENING. THE ASSOCIATED SFC LOW IN UPSTATE SC WILL RAPIDLY LIFT NORTHEAST INTO THE NORTHERN DELMARVA/NJ BY 00Z THIS EVENING...WITH THE COLD FRONTAL PASSAGE OCCURRING IN CENTRAL NC BETWEEN 18Z THIS AFTERNOON AND 00Z THIS EVENING. OVERNIGHT...EXPECT RAPID CLEARING (BETWEEN 00-06Z) IN ASSOC/W LOW LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT. ALOFT... AN H5 SHORTWAVE CURRENTLY IN VICINITY OF THE CENTRAL MS RIVER VALLEY WILL AMPLIFY AND CROSS CENTRAL NC OVERNIGHT...BRINGING A CHANCE FOR SOME THIN UPPER LEVEL CLOUD COVER IN THE 06-12Z TIME FRAME. TEMPERATURES: OVERNIGHT...LOWS WILL BE DICTATED PRIMARILY BY STRONG COLD ADVECTION IN THE WAKE OF THE FRONT LATE THIS AFT/EVE. FCST SOUNDINGS SHOW THE TRIAD IN THE UPPER 30S BY OR SHORTLY AFTER 00Z...RDU BY 03Z...AND FAY/RWI BY 06Z. EXPECT TEMPS TO SLOWLY DROP AFTER 06Z (AFTER THE INITIAL SURGE OF COLD ADVECTION)...WITH LOWS IN THE LOWER TO MID 30S...OR 32-36F. PRECIPITATION CHANCES/AMOUNTS: GIVEN STRONG LOW LEVEL CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL ZONE AND SFC LOW PRESSURE SYSTEM...60-90 METER H5 HEIGHT FALLS ASSOC/W THE APPROACHING SHORTWAVE AND A DUAL JET CONFIGURATION OVER THE CAROLINAS/MID-ATLANTIC...WILL CONTINUE THE PREVIOUS FCST OF 100% POPS ACROSS THE ENTIRE AREA THROUGH ~21Z. PRECIP WILL SHIFT EASTWARD WITH THE COLD FRONT THROUGH THE REMAINDER OF THE AFTERNOON...ENDING IN THE TRIAD BY ~21Z...TRIANGLE BY ~00Z AND THE COASTAL PLAIN BY ~01Z. EXPECT WIDESPREAD STORM TOTAL PRECIPITATION AMOUNTS OF A HALF INCH TO AN INCH...WITH LOCALLY HEAVIER AMOUNTS. SEVERE THREAT: THE STORM PREDICTION CENTER CONTINUES TO PLACE EASTERN NC IN A 'SEE TEXT' WITH 2% TOR AND 5% WIND PROBABILITIES. AS IS TYPICAL THIS TIME OF YEAR...THE PRIMARY LIMITING FACTOR FOR SEVERE WEATHER THE REMAINDER OF THE AFTERNOON WILL BE INSTABILITY. THE OVERALL FORCING ASSOC/W THIS SYSTEM IS RESPECTABLE (SEE ABOVE)...AND SHEAR PARAMETERS ARE VERY FAVORABLE FOR ORGANIZED/ROTATING STORMS...40-50 KT EFFECTIVE BULK SHEAR AND 200-400 M2/S2 OF 0-1KM SRH. 12Z NAM FCST SOUNDINGS SHOWED 250-500 J/KG OF SBCAPE IN THE EASTERN HALF OF THE AREA THIS AFT/EVE AHEAD OF THE COLD FRONT...DUE TO BOUNDARY LAYER THETA-E ADVECTION (IN ASSOC/W A STRONG SOUTHERLY LLJ AHEAD OF THE COLD FRONT) AND MID/UPPER LEVEL COOLING ASSOC/W THE APPROACHING H5 SHORTWAVE. LATEST SPC MESOANALYSIS CONFIRMS THAT THIS IS CLOSE TO REALITY...WITH 250-500 J/KG SBCAPE ALONG/EAST OF I-95 AND IN SC AHEAD OF THE FRONT. IT SHOULD BE NOTED THAT NO LIGHTNING ACTIVITY HAS BEEN OBSERVED WITH ANY PRECIPITATION IN OR UPSTREAM OF CENTRAL NC IN THE PAST 12-18 HRS. AS OF 18Z...IT APPEARS THAT THE THREAT FOR AN ISOLD TORNADO IS DIMINISHING AS THE SFC LOW MOVES NORTH INTO VA AND LOW LEVEL FLOW BEGINS VEERING TO THE SOUTH AND SW. HOWEVER... GIVEN RECENT DESTABILIZATION IN SC...AND A TREND OF STRENGTHENING CONVECTIVE CORES ALONG THE COLD FRONT IN CENTRAL SC...A LOW END THREAT FOR DAMAGING WINDS WILL REMAIN POSSIBLE ALONG THE COLD FRONT AS IT PUSHES THROUGH THE AREA THIS AFT/EVE. -VINCENT && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... AS OF 315 PM SUNDAY... SURFACE HIGH PRESSURE BUILDS IN AND CONTINUES OVER CENTRAL NORTH CAROLINA INTO WEDNESDAY. A RELATIVELY WEAK MID-LEVEL TROUGH MOVES THROUGH CENTRAL NORTH CAROLINA EARLY MONDAY...WITH ANOTHER TO FOLLOW IN THE WEST-SOUTHWEST FLOW ALOFT MONDAY NIGHT. AS THESE TROUGHS PASS THROUGH...A 100-110KT 250MB JET LIFTS GRADUALLY NORTH ACROSS CENTRAL NORTH CAROLINA MONDAY NIGHT AND TUESDAY...WHICH COULD HELP TO SUPPORT SOME MID- AND UPPER-LEVEL CLOUDS AS BOTH THE NAM AND THE GFS PROVIDE FOR DECENT UPPER-LEVEL MOISTURE AT TIMES ESPECIALLY FROM LATE MONDAY THROUGH TUESDAY. THERE SHOULD BE LITTLE OR NO THREAT OF PRECIPITATION UNDER SURFACE HIGH PRESSURE WITH PRECIPITABLE WATER VALUES AT OR BELOW A HALF-INCH UNTIL WEDNESDAY...IN A GENERAL 850MB THETA-E TROUGH ACCOMPANIED BY 850MB SUBSIDENCE AND STABLE BUFR SOUNDINGS. PRIMARY CONCERNS THROUGH WEDNESDAY WILL BE CLOUDS AND THEIR EFFECTS ON TEMPERATURE. 1000-850MB THICKNESSES FOR MONDAY WOULD ONLY SUGGEST LOWER TO MID 50S BUT WITH MODEST MIXING AND A DRY AIR MASS WITH DECENT SUN EXPECTED...WILL FORECAST HIGHS CLOSE TO GUIDANCE IN THE UPPER 50S TO LOWER 60S. MAV AND MET MOS GUIDANCE DIVERGENCE FOR TUESDAY AND THE DEGREE OF HIGH CLOUDS OR AT LEAST THEIR OPAQUENESS IS SOMEWHAT IN QUESTION EAST OF THE MID-LEVEL RIDGE AXIS AND WITH THE JET CONTINUING TO LIFT NORTH. BETTER POTENTIAL FOR PERIODS OF OPAQUE HIGHER CLOUDS LIKELY TOWARD THE VIRGINIA BORDER AND WILL FORECAST HIGHS TUESDAY IN THE MID TO UPPER 50S ALONG AND BASICALLY NORTH OF U.S. 64...IN THE LOWER 60S IN THE SOUTHWEST PIEDMONT...SANDHILLS... AND SOUTHERN COASTAL PLAIN. OVERNIGHT LOWS MONDAY NIGHT FROM 30 TO 35 SHOULD WARM TO A RANGE MAINLY FROM 35 TO 40 AS BOTH THE NAM AND GFS SUGGEST AN EASTERLY LOW-LEVEL FLOW SHOULD ADVECT IN ENOUGH BOUNDARY LAYER MOISTURE TO SUPPORT LOW CLOUDS LATE TUESDAY NIGHT... UNDERNEATH ANY HIGH CLOUDS AS THE MID-LEVEL RIDGE AXIS MOVES EAST EARLY WEDNESDAY MORNING. GOOD 850MB THETA-E ADVECTION TAKES PLACE WEDNESDAY WITH INCREASING UPPER DIFFLUENCE WEST OF THE DEPARTING RIDGE AXIS ALOFT. PRECIPITABLE WATER VALUES INCREASE QUICKLY TO NEAR 1.2 INCHES IN THE WESTERN PIEDMONT BY 00Z THURSDAY AS 925MB WINDS IN THAT AREA INCREASE FROM THE SOUTHWEST TO 30 TO 35KT. AS THE OVERALL AIR MASS MOISTENS...BROAD LIFT INCREASES AS A MID-LEVEL SHORTWAVE MOVES INTO THE WESTERN PIEDMONT LATE IN THE DAY. BOTH THE NAM AND THE GFS PROVIDE FOR MEASURABLE RAIN IN THE FAR WESTERN PIEDMONT BY 00Z THURSDAY...AND EVEN THE POTENTIAL FOR LIGHT PRECIPITATION TOWARD U.S. 1 BY SUNSET WEDNESDAY. FOR THIS FORECAST...WILL INCREASE THE SPEED OF THE ONSET OF HIGH CHANCE TO LIKELY POPS TOWARD THE YADKIN RIVER FOR LATE WEDNESDAY AFTERNOON BASED ON THE ABOVE METEOROLOGICAL PARAMETERS...A TREND UPWARD ON MEX MOS GUIDANCE...AND QPF ON THE 12Z NAM...GFS...AND ECMWF MODELS. UNDER CLOUDS AND APPROACHING PRECIPITATION...HIGHS MAY STRUGGLE TO GET OUT OF THE LOWER 50S IN THE TRIAD...RISING TO AROUND 60 TO THE LOWER 60S MUCH OF THE SANDHILLS AND THE COASTAL PLAIN. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 315 PM SUNDAY... FRONTAL ZONE CONTINUES TO BE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA OVERNIGHT WEDNESDAY INTO THURSDAY...AND ITS SLOW MOTION AND INCREASING MOISTURE...WITH PRECIPITABLE WATER VALUES CURRENTLY FORECAST TO RISE TO 1.25 TO 1.5 INCHES ON THE GFS BY 12Z THURSDAY...SHOULD RESULT IN AT LEAST NUMEROUS SHOWERS FOR CENTRAL NORTH CAROLINA BY THURSDAY MORNING AS THE FRONT MOVES SLOWLY FROM WEST TO EAST. COMPLICATING THIS FORECAST WILL BE THE PRESENCE OF A SURFACE LOW...WHICH ESSENTIALLY ALL OF THE LONG-TERM GUIDANCE SHOWS DEVELOPING TOWARD THE SOUTHERN PORTION OF THE FRONT AND MOVING ACROSS CENTRAL NORTH CAROLINA DURING THE DAY THURSDAY. THE GFS HAS BETTER INSTABILITY THAN THE ECMWF...TO -3C ON LIFTED INDICES THURSDAY AFTERNOON...WHILE THE LOW-LEVEL FLOW OF THE ECMWF IS STRONGER AND MORE BACKED...WITH THE MID-TROUGH MORE NEGATIVELY TILTED. THERE IS ENOUGH ELEVATED INSTABILITY ON GFS BUFR SOUNDINGS WEDNESDAY NIGHT TO SUPPORT A SLIGHT CHANCE OF THUNDER IN THE WESTERN PIEDMONT...BUT THE BETTER CHANCE OF THUNDER SHOULD COME THURSDAY AS THE COLD FRONT APPROACHES AND THE SURFACE WAVE MOVES THROUGH. SHOULD THE CONSENSUS OF THE GUIDANCE VERIFY...THERE WOULD BE ANOTHER CHANCE OF SOME LOCALLY HEAVY RAIN...THOUGH PRIMARILY AN URBAN CONCERN...ALONG WITH A THREAT OF AT LEAST STRONG THUNDERSTORMS. CURRENTLY PLAN TO NOTE VERY BRIEFLY IN THE HWO THESE THREATS. FOLLOWING THE PASSAGE OF THE FRONT AND THE MID-LEVEL TROUGH FROM LATE THURSDAY INTO EARLY FRIDAY...MODEST RIDGING ALOFT BUILDS INTO THE REGION. ANOTHER MID-LEVEL TROUGH LIKELY TO STAY JUST NORTH OF THE CAROLINAS SHOULD HELP...WITH THE SUBSIDENCE BEHIND IT...TO PUSH A DRY COLD FRONT THROUGH CENTRAL NORTH CAROLINA SATURDAY NIGHT INTO EARLY SUNDAY GIVEN CURRENT LONG-TERM GUIDANCE TIMING. WITH THE TROUGH FORECAST EVEN BY THE STRONGEST GUIDANCE TO STAY JUST TO OUR NORTH...AND SURFACE RIDGING EXTENDING ACROSS THE GULF...MOISTURE SHOULD FIND IT DIFFICULT TO RETURN THIS FAR NORTH AND EAST THROUGH THE WEEKEND. THE GFS OUT THAT FAR SHOWS PRECIPITABLE WATER VALUES ONLY RISING JUST ABOVE A HALF-INCH AT BEST BY THE END OF THE DAY SUNDAY. TEMPERATURES SHOULD BE WITHIN A COUPLE OF CATEGORIES OF NORMAL EACH PERIOD...COOLEST FRIDAY AND FRIDAY NIGHT BEHIND THE FIRST...STRONGER COLD FRONT...WARMEST AHEAD OF THE FRONTS THURSDAY ESPECIALLY TOWARD THE SANDHILLS AND COASTAL PLAIN AND AGAIN SATURDAY. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 200 PM SUNDAY... 24-HR TAF PERIOD: MVFR/IFR CONDITIONS WITH WIDESPREAD SHOWER ACTIVITY ARE EXPECTED THIS AFTERNOON...WITH SHOWERS ENDING FROM WEST TO EAST BETWEEN 18-00Z AND CEILINGS SCATTERING OUT AND LIFTING TO VFR BY 00-06Z FROM WEST TO EAST (MVFR CEILINGS COULD LINGER A LITTLE PAST 06Z AT THE FAY/RWI TAF SITES). SOUTHERLY/SW WINDS AT 10-15 KT WITH GUSTS UP TO 20-25 KT WILL RAPIDLY VEER TO THE NORTHWEST AT 15-20 KT WITH GUSTS UP TO 25-30 KT FOR SEVERAL HOURS IN THE WAKE OF THE COLD FRONTAL PASSAGE THIS AFT/EVE. EXPECT CLEAR SKIES WITH WINDS WEAKENING TO ~10 KT AFTER 06Z TONIGHT. SFC WINDS WILL VEER TO THE NORTH AND THEN NORTHEAST AT 10-15 KT ON MON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST...WEAKENING TO 5-10 KT IN THE AFTERNOON. LOOKING AHEAD: VFR CONDITIONS WITH LIGHT/VARIABLE WINDS ARE EXPECTED TO PERSIST THROUGH TUE AS HIGH PRESSURE BUILDS OVERHEAD. HIGH PRESSURE WILL BEGIN TO SHIFT OFFSHORE TUE NIGHT...SETTING UP A SOUTHERLY RETURN FLOW...AND ALLOWING FOR MVFR/IFR (AND PERHAPS LIFR) CEILINGS EVERYWHERE BY 06-12Z WED. SUB-VFR CEILINGS SHOULD MIX OUT AND BECOME VFR WITH DIURNAL HEATING/MIXING BY WED AFTERNOON. EXPECT MVFR/IFR AND PERHAPS LIFR CEILINGS TO RETURN AGAIN WED NIGHT IN ASSOC/W WARM ADVECTION AHEAD OF AN APPROACHING COLD FRONT. ADVERSE AVIATION CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY THU IN ASSOC/W A WIDESPREAD SHOWERS AS A COLD FRONT CROSSES THE AREA. VFR CONDITIONS WILL RETURN IN THE WAKE OF THE FRONT THU NIGHT/FRI. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...DJF LONG TERM...DJF AVIATION...VINCENT
Hazardous weather outlook, Mar 6, 4:04 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 404 PM EST SUN MAR 6 2011 NCZ008>011-024>028-040>043-075>078-086-088-089-072115- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-CUMBERLAND- SAMPSON- 404 PM EST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO VERY EARLY THIS EVENING...WITH DAMAGING WIND GUSTS NEAR 60 MPH THE PRIMARY SEVERE WEATHER THREAT. AN BRIEF...ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 530 PM NEAR THE TRIANGLE AND TOWARD FAYETTEVILLE...AND BY 7 PM ALONG AND NEAR INTERSTATE 95. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007-021>023-038-039-073-074-083>085-072115- PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON-RICHMOND-SCOTLAND- 404 PM EST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA. DJF
In the hours before
Special weather statement, Mar 6, 4:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 431 PM EST SUN MAR 6 2011 NCZ008>010-025-026-040-041-062230- CHATHAM-DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN- 431 PM EST SUN MAR 6 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...GRANVILLE... VANCE...FRANKLIN...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 530 PM EST... AT 431 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NEW HILL...OR ABOUT 11 MILES SOUTHWEST OF CARY...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL AIRPORT...FALLS LAKE...WAKE FOREST...AND...PURNELL...YOUNGSVILLE... FRANKLINTON...INGLESIDE. HAZARDS INCLUDE... PENNY SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3643 7838 3624 7813 3562 7893 3575 7909 TIME...MOT...LOC 2131Z 232DEG 46KT 3577 7884 23
Local storm report, Mar 6, 4:38 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST SUN MAR 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 E MONCURE 35.62N 79.00W
03/06/2011 CHATHAM NC TRAINED SPOTTER
TREE DOWN ON ROAD
&&
EVENT NUMBER RAH1100267
KCSpecial weather statement, Mar 6, 4:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST SUN MAR 6 2011
NCZ089-062230-
SAMPSON-
457 PM EST SUN MAR 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530
PM EST...
AT 457 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SALEMBURG...OR ABOUT 15 MILES WEST OF CLINTON...MOVING NORTHEAST AT
40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON...NEWTON
GROVE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
&&
LAT...LON 3499 7863 3507 7867 3509 7866 3510 7864
3513 7864 3525 7846 3525 7842 3528 7831
3522 7825 3519 7817 3516 7816 3497 7857
TIME...MOT...LOC 2157Z 232DEG 33KT 3506 7855
MWSSpecial weather statement, Mar 6, 5:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST SUN MAR 6 2011
NCZ089-062230-
SAMPSON-
501 PM EST SUN MAR 6 2011
...THUNDERSTORMS WITH STRONG GUSTY WINDS AND SHARPLY COOLER
TEMPERATURES WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530 PM EST...
AT 500 PM EST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM ROSEBORO TO 8 MILES SOUTH OF GARLAND TO
15 MILES SOUTHWEST OF IVANHOE....MOVING EAST AT 45 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...IVANHOE...CLINTON...
AND...HARRELLS...TURKEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
TEMPERATURES IN THE MIDDLE 60S AHEAD OF THE SHOWERS WILL FALL
RAPIDLY INTO THE LOWER 50S SOON AFTER THE RAIN BEGINS.
&&
LAT...LON 3460 7831 3468 7834 3469 7837 3475 7840
3491 7854 3494 7859 3509 7816 3489 7814
3474 7819 3472 7814 3472 7811 3470 7811
3466 7816 3455 7825
TIME...MOT...LOC 2200Z 248DEG 38KT 3489 7846 3468 7835
3443 7838
MWSSpecial weather statement, Mar 6, 5:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EST SUN MAR 6 2011
NCZ009>011-026>028-041>043-078-062315-
EDGECOMBE-FRANKLIN-HALIFAX-JOHNSTON-NASH-VANCE-WAKE-WARREN-WAYNE-
WILSON-
511 PM EST SUN MAR 6 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...HALIFAX...
FRANKLIN...NASH...EDGECOMBE...WAKE...WILSON...JOHNSTON AND WAYNE
COUNTIES THROUGH 615 PM EST...
AT 511 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DREWRY TO KNIGHTDALE TO
COATS CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF WARRENTON TO 6 MILES EAST OF RALEIGH TO 13 MILES WEST OF
SMITHFIELD...MOVING EAST AT 45 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SMITHFIELD...SELMA...
SPRING HOPE...PRINCETON...SIMS...ROSEMARY.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3646 7763 3644 7762 3640 7755 3632 7757
3632 7745 3626 7741 3624 7737 3621 7738
3619 7733 3579 7744 3579 7748 3557 7782
3540 7781 3539 7859 3579 7854 3651 7830
TIME...MOT...LOC 2211Z 270DEG 40KT 3652 7817 3579 7842
3548 7846
23Local storm report, Mar 6, 5:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EST SUN MAR 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 1 ENE ROLESVILLE 35.93N 78.44W
03/06/2011 WAKE NC 911 CALL CENTER
MULTIPLE TREES DOWN REPORT OF BRIEF TOUCHDOWN
&&
EVENT NUMBER RAH1100268
KCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 11:08 AM EST | Special Weather Statement | RAH | Sampson | 52 min |
| Mar 6, 11:23 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 43 min |
| Mar 6, 11:33 AM EST | Tornado Warning | RAH | Johnston, Sampson, Wayne | 33 min |
| Mar 6, 12:53 PM EST | Special Weather Statement | RAH | Franklin | 37 min |
| Mar 6, 1:26 PM EST | Severe Thunderstorm Warning | RAH | Halifax | 19 min |
| Mar 6, 1:38 PM EST | Special Weather Statement | RAH | Scotland | 67 min |
| Mar 6, 2:23 PM EST | Special Weather Statement | RAH | Alamance, Chatham, Orange, Person | 52 min |
| Mar 6, 2:39 PM EST | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond | 51 min |
| Mar 6, 3:22 PM EST | Special Weather Statement | RAH | Harnett | 53 min |
| Mar 6, 3:35 PM EST | Special Weather Statement | RAH | Cumberland | 55 min |
| Mar 6, 3:37 PM EST | Special Weather Statement | RAH | Chatham, Cumberland, Harnett, Hoke, Lee, Moore and 2 more | 83 min |
| Mar 6, 4:23 PM EST | Special Weather Statement | RAH | Johnston | 52 min |
| Mar 6, 4:31 PM EST | Special Weather Statement | RAH | Vance | 59 min |
| Mar 6, 4:57 PM EST | Special Weather Statement | RAH | Sampson | 33 min |
| Mar 6, 5:01 PM EST | Special Weather Statement | RAH | Sampson | 29 min |
| Mar 6, 5:11 PM EST | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Johnston, Nash, Warren and 1 more | 64 min |
| Mar 6, 5:47 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash | 43 min |
| Mar 6, 5:57 PM EST | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 46 min |
| Mar 6, 6:09 PM EST | Tornado Warning | RAH | Edgecombe, Wayne, Wilson | 51 min |
| Mar 6, 6:32 PM EST | Special Weather Statement | RAH | Edgecombe, Halifax | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.